Addictions & Mental Health

Algoma Public Health

  • Opioids & Naloxone
  • Back

Opioids & Naloxone

  • Facebook
  • Email

 

 

 
   This page is not for emergencies. If you are with someone who has overdosed, call 911 immediately.

 

 

 


On this page:

 

  1. What are Opioids?
  2. What does an overdose look like?
  3. What is naloxone?
  4. Where can I get naloxone?
  5. How to reduce harm from drug use
  6. The Good Samaritan Act

What are Opioids?

 

  • Opioids are a class of drugs that include prescriptions such as oxycodone, codeine, and morphine, as well as illegal drugs such as heroin and fentanyl.
  • There is a growing public health emergency regarding drug overdoses.
  • Overdoses are increasingly linked with fentanyl, a synthetic opioid that is approximately 50-100 times stronger than morphine.
  • Fentanyl has been detected in cocaine, crack, MDMA (ecstasy), crystal meth, heroin, and fake oxys.

What does an overdose look like?

  • Person is unresponsive or does not easily wake up
  • Slow or no breathing
  • Snoring or gurgling sounds
  • Lips and nails are blue
  • Skin is cold and clammy
  • Pinpoint pupils

Overdoses do not discriminate – with any drug use (prescription or illegal), serious harm or death is an extremely real possibility, every time you use.



What is naloxone?

 

Naloxone is a safe medication that temporarily reverses the effects of opioids. Some commonly used opioids are:

 

  • heroin
  • fentanyl
  • morphine
  • methadone
  • codeine
  • oxycodone 

Naloxone does not reverse an overdose of alcohol or other drugs.  


Naloxone can be given by a spray into the nose or by an injection into the muscle. Naloxone takes between 2 - 5 minutes to work and can last in the body for 20-90 minutes.


Calling 911 is critical – once the naloxone wears off, the person is still at risk of overdosing again.


If you suspect someone is overdosing, and you are unsure of what they have taken, you will do no harm by giving naloxone.  Side effects are extremely rare.

   


Where can I get naloxone?

If you are currently using opioids, or know a friend or family member that is using opioids, consider getting trained in overdose recognition and prevention and get a free naloxone kit.

  Location:

  When:

 
  Sault Ste. Marie 

  Algoma Public Health

  294 Willow Avenue

  Wednesday
  9:00 am - 12:00 Noon 

   If this time does not work for you, please call your 
local Algoma Public Health office and we can schedule an appointment. 

  Sault Ste. Marie
  John Howard Society
  27 King St

  Monday - Friday                   
  1-4 pm


  Blind River

  Algoma Public Health
  9 Lawton Street

  Friday
  1-4 pm

  If this time does not work for you, please call your local Algoma Public Health office and we can schedule an appointment. 


  Elliot Lake

  Algoma Public Health
  302 - 31 Nova Scotia Walk (ELNOS Building)  
 

  Friday
  1-4 pm

  If this time does not work for you, please call your local Algoma Public Health office and we can schedule an appointment.

 
  Wawa

  Algoma Public Health
  18 Ganley St.

  Drop In

  If this does not work for you, please call your local Algoma Public Health office and we can schedule an appointment.


Naloxone kits are also available through participating pharmacies and community organizations. 


How to reduce harm from drug use?

 

  1. Understand that illegal drugs can be contaminated with dangerous substances (i.e. fentanyl) that can be deadly.
  2. If you are trying a stronger opioid, start with a low dose and go slow.
  3. Do not mix drugs with other drugs or alcohol.
  4. Never leave your drink unattended, and do not accept drinks (even water) from someone you don’t know.
  5. Never use drugs alone. Stay with your friends and people that you trust.
  6. Carry naloxone if you or someone you know is using opioids.
  7. Call 911 if you think someone is having a drug overdose.
  8. Stay with the person until help arrives.

The Good Samaritan Act


The Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose. If you suspect someone is overdosing, call 911 and administer naloxone if available. Stay with the person until help arrives.


Learn more:

Drug Free Kids Canada
Ministry of Health and Long-Term Care
 

Date Created: August 21, 2017

Last Updated: Octover 10, 2017